Texas, 2008Lightning Strike in Texas, October 7, 2008
October 7, 2008 · NWS EWX · 1 event in 1 county or zone
A lightning strike caused extensive damage to a residence in Austin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike caused extensive damage to a residence in Austin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 6, 11:07 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Oct 6, 11:07 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1207 AM CDT TUE OCT 7 2008
.AVIATION...
BOTTOM EDGE OF A SQUALL LINE IS BEING INTERFERED WITH BY A SEA
BREEZE SO IS TEMPERORARILY BREAKING UP INTO SCATTERED CELLS OVER
A BROADER AREA OVER THE EASTERN HILL COUNTRY. THIS COULD RESULT
IN A LONGER IMPACT ON THE AUS TERMINAL AND COULD RESULT IN LESS
FOCUSING AND COVERAGE FOR THE SAT METRO AREA TERMINALS. COLD FRONT
IS MAKING GOOD PROGRESS TOWARD THE DRT AREA, AND LOOKS TO PASS
THROUGH DRT BETWEEN 9 AND 10Z AND INTO AUS BY 11Z AND SAT BY 12Z.
BY 14Z, NEARLY ALL AREAS SHOULD SEE VFR CONDITIONS TO CARRY
THROUGH THE END OF THE TAF PERIOD. SOME EXTRA WINDS WERE ADDED FOR
THE MIDDLE OF THE DAY DUE TO INCREASING MOS WIND TRENDS
&&
.PREV DISCUSSION... /ISSUED 848 PM CDT MON OCT 6 2008/
UPDATE...PROBABILITIES WERE RECONFIGURED FROM NOW TIL MIDNIGHT AS
A SUBSIDENT SOUTHWEST TO WEST FLOW ALOFT WAS LIMITING DEVELOPMENTS.
NEW RAOB DATA FROM KDRT AND KCRP REINFORCE IDEA AND POINT TO
SEVERAL INVERSIONS IN THE LOW AND MID LEVELS AS TEMPERATURES HAD
INCREASED AND MOISTURE DECREASED IN THE ZONE OF SOUTH-WESTERLIES
ALOFT. AFTER MIDNIGHT..PROBABILITIES STILL ON TRACK AS LATEST RUC
SHOWS LAST DISTURBANCE PUSHING TROUGH THROUGH EASTERN CWA INTO
RICHER MOISTURE FIELD. THIS WILL DESTABILIZE UPPER LEVELS AT THE
SAME TIME LOWERING SUBSIDENT SOUTHWEST WIND INFLUENCE.
THUS..ACTIVITY SHOULD FORM AGAIN..MAINLY EAST OF THE I-35 CORRIDOR
LATE TONIGHT.
PREV DISCUSSION... /ISSUED 302 PM CDT MON OCT 6 2008/
DISCUSSION...
THIS AFTERNOON ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WERE DEVELOPING ACROSS OUR NORTHEAST COUNTIES IN THE WARM AND
UNSTABLE AIRMASS...IN ADVANCE OF THE DRY LINE AND COLD FRONT.
THE PRE-FRONTAL TROF/DRY LINE IS EAST OF K6R6 AND KSJT WITH THE
COLD FRONT HAVING PASSED THROUGH KINK AND KLBB. THE BEST LOW LEVEL
CONVERGENCE WILL OCCUR ALONG AND AHEAD OF THE FRONTAL BOUNDARY ALONG
AND EAST OF HIGHWAY 281 WHERE THE BEST LOW LEVEL MOISTURE AXIS IS
LOCATED. THUS THE BEST CHANCE FOR MEASURABLE RAINFALL ASSOCIATED
WITH THE FROPA WILL BE MAINLY EAST OF HIGHWAY 281. THE FRONTAL
BOUNDARY WILL MOVE ACROSS OUR CWFA OVERNIGHT AND WILL CLEAR OUR
SOUTHEAST COUNTIES TUESDAY MORNING. THERE WILL BE SOME POST-
FRONTAL SHOWERS LINGERING ACROSS OUR SOUTHEAST COUNTIES TUESDAY
AFTERNOON AS THE COLD FRONT CLEARS THE MIDDLE TEXAS COAST.
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE WEATHER
ACROSS SOUTH CENTRAL TEXAS WEDNESDAY AND THURSDAY. THIS PATTERN
WILL RESULT IN COOL MORNINGS AND WARM AFTERNOONS.
GULF MOISTURE WILL BEGIN TO RETURN TO THE CWFA ON FRIDAY. ATMOSPHERIC
MOISTURE LEVELS WILL INCREASE SATURDAY THRU MONDAY IN ADVANCE OF
THE NEXT UPPER LEVEL TROF AND ASSOCIATED COLD FRONT. THUS A WET
WEEKEND IS EXPECTED. ATTM THE NEXT COLD FRONT IS EXPECTED TO MOVE
ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT OF NEXT WEEK. THE GFS HAS
BEEN INCONSISTENT WITH THE TIMING OF THIS FRONT SO WENT WITH THE
HPC DAY 7 GRAPHIC FOR FRONTAL TIMING.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 67 86 59 88 57 / 60 10 0 0 0
AUSTIN BERGSTROM INTL AIRPORT 66 86 54 86 52 / 60 10 0 0 0
DEL RIO INTL AIRPORT 68 88 59 87 58 / 10 - 0 0 0
SAN ANTONIO INTL AIRPORT 68 86 58 88 54 / 30 10 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
02/18
Hazardous weather outlook, Oct 6, 8:53 AM CST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 AM CDT MON OCT 6 2008
TXZ171>173-183>194-202>209-217>225-228-071500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
953 AM CDT MON OCT 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT. A FEW HEAVY DOWNPOURS AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 6, 11:42 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 AM CDT TUE OCT 7 2008
TXZ188>190-070645-
BLANCO-GILLESPIE-KENDALL-
1242 AM CDT TUE OCT 7 2008
...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...GILLESPIE AND KENDALL
COUNTIES...
AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LBJ STATE PARK TO 7
MILES SOUTHWEST OF FREDERICKSBURG...OR ALONG A LINE EXTENDING FROM 13
MILES EAST OF FREDERICKSBURG TO 7 MILES SOUTHWEST OF
FREDERICKSBURG...MOVING EAST AT 18 MPH.
THESE STORMS WILL BE NEAR...
ROCKY HILL BY 1250 AM CDT.
BLUMENTHAL BY 100 AM CDT.
STONEWALL BY 105 AM CDT.
LBJ STATE PARK BY 110 AM CDT.
LUCKENBACH BY 115 AM CDT.
HYE BY 120 AM CDT.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Oct 7, 12:34 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 AM CDT TUE OCT 7 2008
TXZ186-188-189-070730-
GILLESPIE-KENDALL-KERR-
134 AM CDT TUE OCT 7 2008
...STRONG THUNDERSTORMS WERE AFFECTING GILLESPIE...KENDALL AND KERR
COUNTIES...
AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BANKERSMITH TO
KERRVILLE STATE PARK...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH
OF FREDERICKSBURG TO KERRVILLE...MOVING EAST AT 28 MPH.
THESE STORMS WILL BE NEAR...
CENTER POINT BY 140 AM CDT.
COMFORT BY 155 AM CDT.
WARING BY 205 AM CDT.
WELFARE BY 210 AM CDT.
NELSON CITY BY 215 AM CDT.
WALNUT GROVE BY 220 AM CDT.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Lightning, Travis
- When
- October 7, 2:15 AM CST
- Where
- Travis County, 2.26 mi N of Austin Mabry
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 30.352, -97.775
Lightning caused house fire on Northgrove Road in the Cat Mountain area of northwest Austin.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, October 7, 2008$97,000 · EF1 · 6 events
- Hail and Damaging Wind in Mississippi, October 7, 2008$145,000 · 1.75 in hail · 3 events
- Lightning Strikes in Florida, October 7, 20081 injured · $13,000 · 2 events
- Lightning Strike in Illinois, October 7, 2008$15,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, October 7 to 8, 2008$12,000 · 56 kt wind · 6 events
- Frost and Freeze in New York, October 7, 20086 events
- High Wind in Montana, October 7, 200872 kt wind · 5 events
- Strong Wind in Montana, October 7, 2008$12,000 · 2 events
- Frost and Freeze in Colorado, October 7, 20082 events
- Heavy Rain in Puerto Rico, October 7 to 8, 20082 events
- Flash Flood in Alabama, October 7, 20081 event
- Flash Flood in Florida, October 7, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137624.